Risperidone Poisoning


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also:

    Poisoning  - Guidelines for initial management  

    Key Points

    • Risperidone is an atypical antipsychotic agent associated with tachycardia and acute dystonic reactions.
    • Its serious effects include Cardiac instability including arrhythmias and neurological instability including CNS depression, seizures and extra pyramidal symptoms.
    • Management is mainly supportive and symptomatic.

    For 24 hour advice, contact Victorian Poisons Information Centre 131126 

    Background

    Risperidone is an atypical antipsychotic that is a selective monoaminergic (MOA) antagonist with a strong affinity for serotonin Type 2 (5-HT2) receptors and a slightly weaker affinity for dopamine Type 2 (D2) receptors.

    Risperidone blocks dopamine receptor resulting in extrapyramidal symptoms, and alpha1-adrenergic effects are responsible for orthostatic hypotension. Its affinity, albeit low affinity, for histamine receptors contributes to anticholinergic effects.

    Pharmacokinetics

    Risperidone is metabolised to an active metabolite 9-hydroxyrisperidone (aka paliperidone). Symptoms generally develop within 1 to 2 hours and peak by 4 to 6 hours, but delays have been reported (presumably for patients who are slow metabolisers). Resolution of symptoms may take several days (slow metabolisers half-life of 9-HR is 30 hrs) 

    Patients requiring assessment

    Any symptomatic patient

    All patients with deliberate self-poisoning or significant accidental ingestion 

    Urgent assessment is required for all children who may have ingested the following:

    • In drug naive children less than 12 years of age, an ingestion of 1 mg should be considered potentially toxic.
    • In drug naive children 12 years or older, an ingestion of more than 5 mg should be considered potentially toxic.
    • In children who are using risperidone on a regular basis, a dose of more than 5 times their current single dose (not daily dose) should be considered potentially toxic.

    Risk Assessment

    History

    • Intentional overdose or accidental or therapeutic error
    • Amount ingested
    • Time of ingestion
    • Co-ingestants eg Alcohol and cannabis may enhance CNS depressant effect

    Examination

    Usually manifest within 4 hours

    Mild to moderate toxicity: 

    • Cardiac: Tachycardia and hypotension are common.
    • CNS: Depressed mental status, somnolence and extrapyramidal symptoms

    Severe toxicity:

    • Cardiac: QTc prolongation, ventricular arrhythmia.
    • CNS: extrapyramidal symptoms likely. Respiratory depression, seizure, or coma could potentially occur, as well as neuroleptic malignant syndrome.

    Investigations

    • Screening: 12 lead ECG, BSL, Paracetamol concentration
    • Specific:
      • ECG at presentation and 4 hours (if normal no further ECGs required)
      • Sinus tachycardia is common
      • Reports of minor QT prolongation but no Torsades de pointes.

    Acute Management

    1. Resuscitation

    • Standard procedures and supportive care.
    • Consider intubation early in reduced GCS. 
    • Treat hypotension with intravenous fluids, if hypotension persist administer vasopressor. Norepinephrine is preferred; the manufacturer recommends avoidance of epinephrine and dopamine since beta stimulation may worsen hypotension in the setting of risperidone-induced alpha blockade.

    2. Decontamination 

    Activated Charcoal has a very limited role in treatment and should not be used without consultation with a toxicologist. 

    3. Specific treatment

    • Seizure: Administer IV benzodiazepines; add propofol, or barbiturates if seizures recur or persist (Avoid phenytoin or fosphyntoin). Check CPG for afebrile seizures for more details      
    • Extrapyramidal symptoms: may occur up to several days post exposure
      Treatment: Benzatropine
      Dose: Over 3 yrs 0.02 mg/kg IM or IV. Adults 1mg.
      May need repeat in 15 minutes.

    Consider consultation with local paediatric team when:

    Admission should be considered for:

    • all adolescent patients with an intentional overdose,
    • symptomatic patients
    • those with an overdose in the presence of cardiovascular or neurological disease
    • Those with co-ingestion of cardio depressant medications or MAO inhibitors.

    Patients with an intentional overdose should have a mental health review.  

    Consult Contact Victorian Poisons Information Centre 131126 for advice

    Consider transfer when:

    Patient with significant CNS depression/seizures or any cardiovascular instability.
    Patient requiring care beyond the comfort level of the current hospital  

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.

    Consider discharge when:

    Normal GCS
    Normal ECG
    Period of observation as above
    Patients should be warned that extrapyramidal movements may occur up to 3 days later.

    Assessing risk and connecting to community services

    Prior to discharge, adolescents who present with deliberate ingestions need a risk assessment regarding the likelihood of further ingestions or other attempts to self-harm. 

    Assessment of other drug and alcohol use should also be undertaken.

    If, after risk assessment, it is deemed safe to discharge a patient from hospital, but ongoing mental health or drug and alcohol needs are identified, the adolescent should be linked with appropriate services (see links below for services in the State of Victoria). 

    Discharge information and follow-up:

    Poisoning prevention for children Parent information

    Victorian Poisons Information Centre: 13 11 26

    Mental Health Services 
    HEADSPACE: National Youth Mental Health Foundation
    Local headspace centres 

    CAMHS: Child and Adolescent Mental Health Services
    Local services alphabetically by suburb / city

    Drug and alcohol services
    YoDAA:  Victoria's Youth Drug and Alcohol Advice Service
    1800 458 685                          

    Last Updated April 2019